Oregon, 2006

High Wind in Oregon, November 4, 2006

November 4, 2006 · NWS PQR · 5 events in 2 counties and zones

The first of what would be many storm systems of November brought strong winds to the coast and Coast Range of northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

The first of what would be many storm systems of November brought strong winds to the coast and Coast Range of northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 4, 2:30 AM PST, 30 minutes earlier.

Area forecast discussion, Nov 4, 2:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST SAT NOV 4 2006

.SYNOPSIS...WET AND WILD WEATHER ROLLER COASTER CONTINUES. MORE RAIN
IS ON THE WAY...ALONG WITH WINDS ON THE NORTH COAST. HEAVIEST RAIN
OCCURS TONIGHT...THEN A BREAK LATER TONIGHT INTO EARLY SUNDAY. WARM
FRONT WILL LIFT ACROSS THE REGION SUNDAY NIGHT...FOLLOWED BY STRONG
COLD FRONT MONDAY NIGHT INTO TUESDAY. EXPECT PLENTY OF RAIN WITH THIS
WEATHER PATTERN. WILL BE A BIT COOLER AND DRIER FOR SECOND HALF OF
THE COMING WEEK...BUT ANOTHER STRONG FRONT WILL ARRIVE BY FRIDAY.
&&

.SHORT TERM...TRANQUIL WEATHER AT THE MOMENT...WITH A FULL SILVERY
MOON SHINING OVER THE REGION IN THE MANY CLOUD BREAKS THIS MORNING.
ONLY ISOLATED LIGHT SHOWERS CONTINUING...MAINLY OVER THE MOUNTAINS.

NEXT SYSTEM IS FAST APPROACHING...SO CLOUDS WILL INCREASE AGAIN THIS
MORNING...WITH RAIN DEVELOPING BY EARLY AFTERNOON. RAIN WILL CONTINUE
INTO TONIGHT...WITH LOCALLY HEAVY RAINS POSSIBLE OVER THE NORTH COAST
RANGE AND THE WILLIPA HILLS. WILL UPGRADE HIGH WIND WATCH FOR THE
NORTH OREGON COAST AND THE SOUTH WASHINGTON COAST TO A WARNING.
MODELS CONSISTENT IN SHOWING BOUNDARY LAYER WINDS OF 40 TO 60 KNOTS.
SHOULD SUPPORT LOW END WIND WARNING. AGAIN...MAIN BRUNT OF THE WINDS
WILL BE ON THE HEADLANDS AND SOUTH FACING EXPOSED AREAS. WINDS WILL
EASE BY EARLY EVENING...BUT REMAIN GUSTY OUT OF THE SOUTH OVERNIGHT.

BRIEF BREAK IN THE ACTION LATER TONIGHT INTO SUNDAY MORNING. THEN THE
FINAL INSTALLMENT OF THIS TRILOGY OF STORMS ARRIVES. WARM FRONT WILL
PUSH ACROSS THE REGION SUNDAY NIGHT INTO MONDAY. MAIN JET IS

PRECIPITABLE WATER IS QUITE HIGH...ABOUT 1.5 TO 2.0 INCHES. WILL SEE
SIGNIFICANT RAINFALL SUNDAY NIGHT INTO MONDAY NIGHT...MAINLY OVER THE
COAST RANGE AND THE CASCADES. THE GFS CONTINUES WITH A STRONG JET FOR
THAT TIME PERIOD THAT INITIALLY FOCUSES ON WASHINGTON SUNDAY NIGHT.
THE 175KT JET IS NORTH...BUT THE OROGRAPHICS ARE FAVORABLE FOR HEAVY
RAIN...ESPECIALLY OVER SOUTHWEST WASHINGTON. LATE MONDAY NIGHT AND
TUESDAY MORNING...THE JET BEGINS TO SAG SOUTH AND THE GFS CONTINUES
TO ADVERTISE A JET OVER 140 KNOTS PASSING DOWN THE COAST TUESDAY AND
TUESDAY NIGHT. BY WEDNESDAY MORNING THE JET IS SOUTH...WITH COOLER
AIR AND LESS PERSISTENT RAIN EXPECTED OVER WASHINGTON AND OREGON.
CURRENTLY HAVE A FLOOD POTENTIAL OUTLOOK FOR POSSIBLE FLOODING FOR
MONDAY AND TUESDAY. NO SNOW AS SNOW LEVEL CLIMBS TO 12000 FEET SUNDAY
NIGHT. WILL HAVE TO WAIT UNTIL WED OR THU ONCE COOLER AIR ARRIVES.
ROCKEY/WILLSON.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
EXTENDED MODELS IN PRETTY FAIR AGREEMENT WITH A WET EXTENDED PERIOD
AS MOIST SOUTHWEST FLOW CONTINUES TO BRING RATHER SUBSTANTIAL SURGES
OF WARM PRECIPITATION. THE GFS MODEL CONTINUES TO SHOW THAT THE
SUNDAY NIGHT AND MONDAY SYSTEM COULD BE RATHER WINDY ESPECIALLY ALONG
THE COAST...WITH HEAVY RAINFALL...PERHAPS LASTING INTO TUESDAY.
MODELS CONTINUE TO SHOW A COLD FRONT MOVING THROUGH ON TUESDAY...WITH
THE NEXT SYSTEM COMING IN MORE FROM THE  NORTHWEST ON WEDNESDAY AND
THUS A BREAK IN THE CURRENT SOUTHWEST FLOW AND PERSISTENT
PRECIPITATION PATTERN. GFS IS A LITTLE COOLER FOR WEDNESDAY AND
THURSDAY THAN THE ECMWF AND WENT WITH MORE OF A BLEND.     TOLLESON
&&

.AVIATION...VFR CONDITIONS OVER MOST INLAND AREAS EXCEPT NEAR
CASCADES. COASTAL AREAS STILL HAVE IFR CONDITIONS WHICH WILL IMPROVE
SOME THIS MORNING AS FRONT APPROACHES. EXPECT PREDOMINANTLY VFR
CONDITIONS INLAND BUT AREAS OF MVFR CIGS/VIS DEVELOPING AS
PRECIPITATION INCREASES THIS AFTERNOON.

&&
.MARINE...LOW PRESSURE WILL MOVE INTO BRITISH COLUMBIA BY EARLY THIS
EVENING. A FRONT WILL SWEEP THE INTO WATERS THIS AFTERNOON AND MOVE
ASHORE EARLY SATURDAY EVENING. GALE FORCE WINDS OVER THE CENTRAL
OREGON WATERS RETURN THIS MORNING AND CONTINUE UNTIL EARLY EVENING.
STORM FORCE WINDS WILL IMPACT THE NORTH OREGON AND SOUTH WASHINGTON
WATERS THIS LATER MORNING INTO THE AFTERNOON BEFORE EASING TO
GALES.
SEAS WILL BE WHIPPED UP BY THE STRONG WIND SO EXPECT COMBINED SEAS
TO REACH 20 FT OVER THE NORTHERN ZONES TODAY BUT IS EXPECTED TO
SUBSIDE QUICKLY THIS EVENING AS THE WINDS EASE.
&&

.WA/OR...STORM WARNING FOR THE COASTAL WATERS FROM CAPE SHOALWATER TO
               CASCADE HEAD TODAY.
         GALE WARNING FOR THE COASTAL WATERS FROM CASCADE HEAD TO
               FLORENCE TODAY.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR TODAY AND
               TONIGHT.
         HIGH WIND WARNING NORTH OREGON AND SOUTH WASHINGTON COAST
               10 AM SAT MORNING UNTIL 7 PM SAT EVENING.
         FLOOD POTENTIAL OUTLOOK...SUNDAY EVENING THROUGH TUESDAY
               MORNING NORTHWEST OREGON AND SOUTHWEST WASHINGTON.
&&

.PRELIMINARY POINT POPS...
AST ++9++   PDX ++8++    SLE 8+8+9   EUG 8+8+8

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 3, 5:47 AM PST, 21 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
547 AM PST FRI NOV 3 2006

ORZ001>013-PZZ210-WAZ019>023-039-040-041400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
COLUMBIA RIVER BAR-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
547 AM PST FRI NOV 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

PZZ250-255-270-275-041400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
547 AM PST FRI NOV 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS CAN BE EXPECTED TO DEVELOP OVER THE COASTAL
WATERS LATER TODAY AND PERSIST THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WINDS CAN BE EXPECTED AT TIMES OVER THE COASTAL WATERS
THROUGH THE WEEKEND AND EARLY NEXT WEEK. REFER TO THE LATEST COASTAL
WATERS FORECAST (PDXCWFPQR) FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

5 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
November 4, 3:00 AM PST to 7:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

Reported at Lincoln City.

High Wind, Central Oregon Coast

When
November 4, 3:00 AM PST to 7:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Coast Guard

Reported at Cape Foulweather.

High Wind, Central Oregon Coast

When
November 4, 3:00 AM PST to 7:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

Reported at the Yaquina Bay Bridge.

High Wind, Central Oregon Coast

When
November 4, 3:00 AM PST to 7:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

Reported at the Newport airport.

High Wind, Central Coast Range of W Oregon

When
November 4, 9:00 AM PST to 7:00 PM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High winds reported at the Rockhouse RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6191, 6192, 6193, 6194, 6195.